Alert archive / Iowa / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Mar 9, 2025, 2:20 PM CDT for 24 counties in Iowa. It took effect at Mar 10, 2025, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2025, 2:20 PM CDT (19:20 UTC)
- In effect from
- Mar 10, 2025, 12:00 PM CDT
- Expired
- Mar 10, 2025, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
All 24 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2923 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510 WWUS83 KDMX 091920 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 220 PM CDT Sun Mar 9 2025 ...Critical Fire Weather Conditions on Monday... .Warm, dry, and breezy conditions will combine to create a critical fire weather danger on Monday across portions of southern into central Iowa. Fires have the potential to spread rapidly. IAZ070>075-081>086-092>097-100330- /O.UPG.KDMX.FW.A.0001.250310T1700Z-250311T0100Z/ /O.NEW.KDMX.FW.W.0002.250310T1700Z-250311T0100Z/ Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 220 PM CDT Sun Mar 9 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHERN AND CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Parts of southern into central Iowa. * WIND...Southwest winds at 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...Falling to a minimum of 20 to 25% in the afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ059>062-100330- /O.NEW.KDMX.FW.W.0002.250310T1700Z-250311T0100Z/ Dallas-Polk-Jasper-Poweshiek- 220 PM CDT Sun Mar 9 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHERN AND CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Monday. * AFFECTED AREA...Parts of southern into central Iowa. * WIND...Southwest winds at 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...Falling to a minimum of 20 to 25% in the afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
6 follow-up statements
964 WWUS83 KDMX 100440 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1140 PM CDT Sun Mar 9 2025 ...Critical Fire Weather Conditions on Monday... .Warm, dry, and breezy conditions will combine to create a critical fire weather danger on Monday across portions of southern into central Iowa. Fires have the potential to spread rapidly. IAZ059>062-070>075-081>086-092>097-101245- /O.CON.KDMX.FW.W.0002.250310T1700Z-250311T0100Z/ Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 1140 PM CDT Sun Mar 9 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHERN AND CENTRAL IOWA... * AFFECTED AREA...Parts of southern into central Iowa. * WIND...Southwest winds at 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...Falling to a minimum of 20 to 25% in the afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
615 WWUS83 KDMX 100813 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 313 AM CDT Mon Mar 10 2025 ...Critical Fire Weather Conditions Today... .Warm, dry, and breezy conditions will combine to create critical fire weather danger on Monday across portions of southern into central Iowa. Fires have the potential to spread rapidly. IAZ049-050-101615- /O.EXA.KDMX.FW.W.0002.250310T1700Z-250311T0100Z/ Marshall-Tama- 313 AM CDT Mon Mar 10 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Marshall and Tama Counties. * WIND...Southwest winds at 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...Falling to a minimum of 20 to 25% in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ059>062-070>075-081>086-092>097-101615- /O.CON.KDMX.FW.W.0002.250310T1700Z-250311T0100Z/ Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 313 AM CDT Mon Mar 10 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHERN AND CENTRAL IOWA... * AFFECTED AREA...Parts of southern into central Iowa. * WIND...Southwest winds at 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...Falling to a minimum of 20 to 25% in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
701 WWUS83 KDMX 101548 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1048 AM CDT Mon Mar 10 2025 ...Critical Fire Weather Conditions Today... .Warm, dry, and breezy conditions in addition to areas with very dry fuels, will combine to create critical fire weather danger today across portions of southern into central Iowa. Rapid fire growth is possible under these conditions. IAZ049-050-059>062-070>075-081>086-092>097-110000- /O.CON.KDMX.FW.W.0002.250310T1700Z-250311T0100Z/ Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 1048 AM CDT Mon Mar 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL IOWA... * AFFECTED AREA...Marshall and Tama Counties. * WIND...Southwest winds at 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...Falling to a minimum of 20 to 25% in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
344 WWUS83 KDMX 101558 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1058 AM CDT Mon Mar 10 2025 ...Critical Fire Weather Conditions Today... .Warm, dry, and breezy conditions in addition to areas with very dry fuels, will combine to create critical fire weather danger today across portions of southern into central Iowa. Rapid fire growth is possible under these conditions. IAZ049-050-059>062-070>075-081>086-092>097-110000- /O.CON.KDMX.FW.W.0002.250310T1700Z-250311T0100Z/ Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 1058 AM CDT Mon Mar 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL IOWA... * AFFECTED AREA...Parts of central and southern Iowa. * WIND...Southwest winds at 20 to 25 mph with gusts up to 35 mph. * HUMIDITY...Falling to a minimum of 20 to 25% in the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
923 WWUS83 KDMX 101954 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 254 PM CDT Mon Mar 10 2025 ...Critical Fire Weather Conditions Today... .Warm, dry, and breezy conditions in addition to areas with very dry fuels, will combine to create critical fire weather danger through the afternoon into mid-evening across portions of southern into central Iowa. Rapid fire growth is possible under these conditions. IAZ049-050-059>062-070>075-081>086-092>097-110100- /O.CON.KDMX.FW.W.0002.000000T0000Z-250311T0100Z/ Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 254 PM CDT Mon Mar 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN CENTRAL IOWA... * AFFECTED AREA...Parts of central and southern Iowa. * WIND...Southwest winds at 20 to 25 mph with gusts up to 40 mph. * HUMIDITY...Falling to a minimum of 20 to 25% this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
800 WWUS83 KDMX 110044 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 744 PM CDT Mon Mar 10 2025 IAZ049-050-059>062-070>075-081>086-092>097-110145- /O.EXP.KDMX.FW.W.0002.000000T0000Z-250311T0100Z/ Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 744 PM CDT Mon Mar 10 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... The Red Flag warning that was previously in effect will be allowed to expire at 8pm. Winds have decreased significantly with relative humidities slowly increasing as well. $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 9, 12:22 PM CDT, 1 hour 58 minutes earlier. Its key messages:
- Big Warm-up into Monday and elevated fire concerns south of I80. A Fire Weather Watch has been issued.
- Short cool off into Tuesday.
- Large system end of week with thunderstorm and wind potential.
- Some rain/snow and some wind Saturday as storm exits.
Area forecast discussion, Mar 9, 12:22 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1222 PM CDT Sun Mar 9 2025 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Big Warm-up into Monday and elevated fire concerns south of I80. A Fire Weather Watch has been issued. - Short cool off into Tuesday. - Large system end of week with thunderstorm and wind potential. - Some rain/snow and some wind Saturday as storm exits. && .DISCUSSION... Issued at 455 AM CDT Sun Mar 9 2025 .Short Term /Today through Monday/... Confidence: High Modified west northwest flow has become entrenched over the Northern to Central Plains now and will continue today over the region. A ridge of high pressure over the southwest is helping to bring adiabatically warmed air into Iowa today and by tomorrow, low pressure currently over British Columbia will quickly move east toward the arrowhead region of Minnesota. This will enhance the warming over our area and also increase west southwest flow through the day. Drier air will be pulled north from the Southern Plains tomorrow and will result in increasing fire weather concerns for the south, where a Fire Weather Watch has been issued south of I80 for Monday afternoon to early evening. Today we will warm nicely in the afternoon with highs reaching the lower 60s from Waterloo south to Des Moines and then to the border. With little snow pack left, the west central to northeast will still see slightly lower high readings today and hold mainly in the mid to upper 50s. The snow will be all but gone by late today with tomorrow being a very warm day over most of the region. Highs will reach the mid 60s in the far north and in the lower to mid 70s elsewhere in the south. It will be breezy Monday with afternoon winds from the west southwest increasing to 15 to 25 mph with gusts to 35 mph. .Long Term /Monday Night through Saturday/... Confidence: Medium We are still on track to see a cool front drop south through the state by Tuesday morning. This will cool mins Monday night and highs Tuesday. Overnight lows tomorrow night will be in the mid 20s northwest to the lower 40s in the far southeast. Highs Tuesday will be about 20 degrees colder than Monday with expected readings in the lower 40s northwest to the upper 50s in the southeast. The front will pass through with some clouds, but with little moisture to work with, there will be no rainfall. The bulk of next week will see little if any weather systems here, though there will be some waves peeling off the Eurasia jet at H500 and digging into the southwest US, then advancing nearly due east. This will keep Iowa in westerly or southwesterly flow after Tuesday. A wave will pass south of the region into Thursday with our area remaining dry. Highs Wednesday through Thursday will climb once again, with upper 50s to mid 60s expected Wednesday and upper 60s to lower 70s expected for Thursday. Our late week storm getting much attention is still on track to enter the western Plains by Thursday night. A significant wind field and area of low pressure is currently west/northwest of the Aleutian Chain in the Bering Sea. This will break from the main flow and dig into the four corners area by midday Thursday. Ahead of the system, we will see an increase in southwest flow aloft and return of Gulf moisture by Friday. The 00z deterministic runs of the GFS/EC are in reasonable agreement with a closed, wound up low over western Iowa by 06z Saturday. There remain some strength differences with the GFS still stronger than the EC by about 6mb at the sfc and 60m deeper aloft at H850. A surge of moisture is still likely to get into the region by Friday morning/afternoon with instability ramping up in the afternoon. The main differences yet continue to be how rapidly each model occludes the system with the GFS faster; thus developing the deeper convection nearly just out of our forecast area while the EC is developing it in our area by 18z and moving it northeast during the afternoon. The GFS also shows a dry slot getting into Iowa while the slower to occlude EC has that feature just east of Iowa. Any jet level winds mixing to the surface would reside in that dry slot. So, uncertainties remain regarding the finer details of the storms evolution at this time. At least for now, the EC now has a closer lowest pressure forecast than yesterday - but still less than the GFS solution. Both models pull the system northeast of Iowa by 12z Saturday with some wrap around moisture and stronger cold air advection and wind. Rain changing to light snow will follow the low, but quickly depart by late afternoon. After another very warm and breezy day Friday with highs in the lower 70s north to upper 70s south, we cool down to the 40s and 50s by Saturday. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1221 PM CDT Sun Mar 9 2025 VFR conditions will continue through Monday. Breezy west to southwest wind will occur this afternoon before diminishing overnight. The wind will be breezy from the southwest by late Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for IAZ070>075-081>086-092>097. && DISCUSSION...REV AVIATION...Donavon
Hazardous weather outlook, Mar 9, 6:12 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 612 AM CDT Sun Mar 9 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-101115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek- 612 AM CDT Sun Mar 9 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Breezy southwesterly winds with warm and dry conditions may lead to elevated fire weather concerns on Monday, primarily in areas further south and east where snowpack has melted. A large system looks to move through the area Friday into Saturday, bringing the potential for gusty winds and a few thunderstorms. Some of these storms could be strong to severe, especially in eastern Iowa. More details will be provided in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later in the week. IAZ070>075-081>086-092>097-101115- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 612 AM CDT Sun Mar 9 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Fire Weather Watch is in effect for the area on Monday afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A large system looks to move through the area Friday into Saturday, bringing the potential for gusty winds and a few thunderstorms. Some of these storms could be strong to severe, especially in eastern Iowa. More details will be provided in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later in the week. Dodson
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 4:10 AM CDT | Fire Weather Watch | DMX | Adair, Adams, Appanoose, Cass, Clarke, Davis and 12 more | 10 hr |
Nearby
Red Flag Warnings in Iowa, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.